What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 30, 6:50 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, May 30, 6:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
750 AM EDT Fri May 30 2025
.SYNOPSIS...
A potent low brings stout rainfall Friday, with strong storms
possible across the south. Showers/storms linger Saturday. Dry
next week, turning hot by midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 730 AM Friday...
After collaboration with neighbors, we did join in with a Flood
Watch for the northeastern quadrant of our CWA, minus Taylor and
Harrison counties.
As of 255 AM Friday...
Most valleys across central and southern WV, into NE KY and SW
VA appear to have fog or low stratus in them, even in areas that
have had high clouds overhead. Fog is more patchy in nature, or
absent altogether, over most of SE OH and north-central WV,
though some breaks in the clouds may allow a quick deterioration
there over the next few hours. Between rain expected to move in
from the west, and winds starting to stir as a low pressure
system approaches from the west, fog should generally dissipate
between 7 AM and 10 AM this morning.
That rain, currently moving into SW Ohio and central KY, should
work east towards the Huntington Tri-State area between sunrise
and 9 AM, then spread across the rest of the CWA by around
midday. The low is forecast to move across the southern
coalfields this morning, then up along the mountains this
afternoon before shifting off to the east this evening. South of
the low and its associated fronts, there may be enough warm
advection to promote sufficient instability for some stronger
storms, and SPC did maintain the marginal risk over our area.
The main concern would be for strong winds, but given the
proximity of the boundaries and low, and some forecast soundings
showing nicely looping hodographs in the lower levels, if a
strong enough storm develops, a tornado can't be ruled out. Once
the low pushes the cold front through a given location, the
severe weather threat should end there. Some thunderstorms are
possible north/northwest of the front, but severe storms are not
anticipated.
The main round of showers lingering into this evening should
largely be tamped down by around midnight tonight. However,
models are in reasonably good agreement that a trailing upper-
level shortwave will bring a resurgence in shower activity later
tonight into Saturday morning. For much of the area, the current
QPF forecast using mostly WPC data shows fairly widespread 1.00"
or more for the Ohio Valley down through the Charleston Metro
and east to the mountains, with lesser amounts for our far NW
counties, and our far southern counties. The best chance for
totals getting up to or even over 2" appears to be over the
northeastern corner of the CWA, especially the northern
mountains and their western slopes. Given that this area has
already received 1.5-2.25" of rain in the Tue-Thurs system, that
would be our main area of concern for potential flooding. While
a few of the HREF members show concerning high-end rainfall
potential, at this time, in coordination with neighbors and WPC,
we opted to hold off on any expansion of the Flood Watch into
our CWA and will defer to the next shift to monitor the morning
model data.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 330 AM Friday...
Interaction between the departing upper low over NYC and more
expansive upper level low pressure stationed south of James Bay will
yield modest northwesterly flow aloft during the day Saturday. This
should advect cooler air into the region aloft - M22C at H500.
Despite northwesterly flow at the surface, late May Sun angle should
be able to yield at least some surface based destabilization of
parcels by early afternoon in the presence of 35-50KT of deep layer
shear (highest south), although the magnitude of this is somewhat
questionable. Currently we are outlooked by SPC for a marginal risk
of wind and hail for our southeastern and southern counties and if
destabilization comes in on the higher end this does seem like a
possibility. Think the more likely scenario would be more along the
lines of graupel showers given the cool temperatures aloft and
narrow surface dew point depressions.
Non-convective winds will be on the breezy side Saturday under cool
advection, generally northwesterly 10-15 mph with gusts up to around
25 mph.
Cooler air aloft should pivot out of the region on Sunday
taking any instability with it.
Daytime highs across the lowlands will generally be in the upper 60s
to lower 70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM Friday...
Heights build through mid-week with continuing dry condition and
progressively warmer expected. By Wednesday, daytime highs across
the lowlands are expected to rise near 90 degrees (this will remain
short of daily records at all sites).
The next chance for precipitation comes with a cold front late
Wednesday afternoon or Wednesday evening. The upstream of enhanced
mid-level lapse rates associated wit the EML look to get pretty
extensively worked over well upstream of the Ohio Valley, but will
need to continue to monitor trends for a potential severe risk
Wednesday evening.
Model spread opens significantly in the wake of this system, but a
general consensus keeps us unsettled, either with a stalled frontal
boundary and a southern stream system working up over it, or a
southern stream system doing it by itself.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 730 AM Friday...
Fog and low stratus lingers for our southern/eastern sites. It
is gradually burning off or mixing out as the sun comes up for
eastern areas with clear skies, and winds start to pick up in
the south and west as the low pressure system approaches the
CWA. Even when fog clears, we can expect areas of MVFR to IFR
VSBY in moderate to heavy rain. We also expect MVFR ceilings to
be fairly widespread much of the TAF period, and IFR ceilings
will track eastward with the low pressure system through the
day, then get hung up along and northwest of the mountains this
evening into the overnight hours.
Did a mix of TEMPO and PROB30 groups for thunderstorms during
the afternoon and evening hours, depending on the level of
confidence, with TEMPOs for the three southern sites, and PROB30
for the 3 northern sites. Some of the storms today could be
strong to severe, with strong winds, hail, and a tornado
potential as well.
Light winds this morning will pick heading towards and beyond
midday as the low tracks across the CWA. Behind the low and cold
front, NW'ly will pick up and become gusty, then shift more W'ly
this evening into the overnight hours.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium on impacts and timing.
ALTERNATE SCENARIOS: Timing of rain arrival and intensity may
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY M L M H H H H H H H H H
HTS CONSISTENCY M M H H H H H H H H H H
BKW CONSISTENCY M L L H H H H M H H H H
EKN CONSISTENCY M L H H H H L L H H H H
PKB CONSISTENCY M H H H H H H H M H L H
CKB CONSISTENCY L H H H H H H H M H H H
AFTER 12Z SATURDAY...
IFR at times in showers and thunderstorms Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 2 PM EDT this afternoon through late tonight
for WVZ027-028-030-039-040-519>523-525-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/JP
NEAR TERM...FK
SHORT TERM...JP
LONG TERM...JP
AVIATION...FKHazardous weather outlook, May 30, 6:38 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
738 AM EDT Fri May 30 2025
WVZ027-028-030-039-040-519>523-525-526-311145-
Clay-Braxton-Lewis-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
738 AM EDT Fri May 30 2025
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Showers and thunderstorms will increase the risk of excessive
rainfall today. One to two inches of rain is expected with locally
higher amounts possible.
In addition, isolated strong to severe thunderstorms will be capable
of producing damaging wind gusts or an isolated tornado this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>026-029-
031>034-515>518-524-311145-
Greenup-Carter-Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Gilmer-Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Southeast Pocahontas-
738 AM EDT Fri May 30 2025
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will increase the risk of excessive
rainfall today. One to two inches of rain is expected with locally
higher amounts possible.
In addition, isolated strong to severe thunderstorms will be capable
of producing damaging wind gusts or an isolated tornado this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083-084-311145-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
738 AM EDT Fri May 30 2025
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 30, 10:06 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
1106 AM EDT Fri May 30 2025
WVZ024>026-034-515-301545-
Wyoming WV-Northwest Raleigh WV-Boone WV-Logan WV-Mingo WV-
1106 AM EDT Fri May 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MINGO...WEST CENTRAL
RALEIGH...NORTH CENTRAL WYOMING...LOGAN AND SOUTHEASTERN BOONE
COUNTIES THROUGH 1145 AM EDT...
At 1106 AM EDT, Doppler radar was tracking a strong thunderstorm near
Holden, or 9 miles southwest of Logan, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Logan, Man, Delbarton, Van, Mount Gay-Shamrock, Bald Knob, Holden,
Mallory, Amherstdale-Robinette, Red Jacket, Wharton, Buskirk,
Matewan, West Logan, Mount Gay, Chauncey, Myrtle, Prenter, Bruno, and
Sharples.
This includes Route 119 between mile markers 9 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 8217 3762 8218 3765 8217 3765 8219
3763 8219 3774 8230 3805 8162 3776 8147
TIME...MOT...LOC 1506Z 245DEG 45KT 3774 8208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special weather statement, May 30, 10:14 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
1114 AM EDT Fri May 30 2025
KYZ102-103-105-301600-
Boyd KY-Carter KY-Lawrence KY-
1114 AM EDT Fri May 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOYD...WESTERN
LAWRENCE AND SOUTHEASTERN CARTER COUNTIES THROUGH NOON EDT...
At 1114 AM EDT, Doppler radar was tracking a strong thunderstorm near
Culver, or near Blaine, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blaine, Grayson Lake State Park, Yatesville Lake State Park,
Webbville, Denton, Martha, Houckville, Fallsburg, and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3829 8274 3817 8266 3797 8279 3796 8282
3800 8295 3796 8299 3797 8301 3799 8303
3804 8300 3805 8296 3809 8293 3812 8289
3817 8292 3817 8298 3820 8301 3820 8304
3825 8304
TIME...MOT...LOC 1514Z 240DEG 21KT 3804 8296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, May 30, 10:27 AM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1127 AM EDT Fri May 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM Flash Flood 3 NW Grayson 38.37N 82.98W
05/30/2025 Carter KY Public
A bridge being overran with water due to
flash flooding.
&&Special weather statement, May 30, 10:45 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1145 AM EDT Fri May 30 2025
VAZ003-004-301630-
Dickenson VA-Buchanan VA-
1145 AM EDT Fri May 30 2025
...STRONG THUNDERSTORMS WILL IMPACT DICKENSON AND BUCHANAN COUNTIES
THROUGH 1230 PM EDT...
At 1142 AM EDT, Doppler radar was tracking a line of strong
thunderstorms near Gaskill, or near Clintwood, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Big Rock, Trammel, Paw Paw, Clinchco, Oakwood, Stacy,
Nora, Vansant, Hurley, McClure, and Roseann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Some storms within the line may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3702 8248 3713 8255 3720 8255 3727 8235
3754 8197 3753 8194 3751 8193 3747 8200
3744 8194 3736 8193 3733 8187 3728 8185
3728 8178 3722 8174 3713 8192 3713 8199
3705 8204 3704 8217 3699 8226 3696 8235
TIME...MOT...LOC 1542Z 272DEG 36KT 3715 8258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, May 30, 10:57 AM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1157 AM EDT Fri May 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM Flash Flood 2 N Grayson 38.36N 82.94W
05/30/2025 Carter KY Public
Roadway flooded with fast moving water along
Stan Branch.
&&
JRMSpecial weather statement, May 30, 11:00 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1200 PM EDT Fri May 30 2025
WVZ005>007-013-014-301645-
Mason WV-Lincoln WV-Wayne WV-Cabell WV-Putnam WV-
1200 PM EDT Fri May 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MASON...CABELL...
PUTNAM...NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES THROUGH
1245 PM EDT...
At 1200 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wayne, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntington, Nitro, Winfield, Wayne, Hamlin, Proctorville, Beech Fork
State Park, Hurricane, Barboursville, Milton, Eleanor, Buffalo, Poca,
Ona, Culloden, East Lynn Lake, Centerville, Teays Valley, Cross
Lanes, and West Hamlin.
This includes Interstate 64 in West Virginia between mile markers 8
and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3831 8257 3844 8240 3844 8233 3850 8230
3866 8208 3861 8187 3844 8179 3840 8190
3835 8191 3806 8251 3826 8258
TIME...MOT...LOC 1600Z 240DEG 35KT 3826 8247
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
08